Hydrodynamics of Perched Mounds

by Richard R. Brock, (M.ASCE), Chmn. of Civ. Engrg. Faculty and Assoc. Prof.; California State Univ., Fullerton, Calif.,


Serial Information: Journal of the Hydraulics Division, 1976, Vol. 102, Issue 8, Pg. 1083-1100


Document Type: Journal Paper

Abstract: Perched recharge mounds are developed beneath artificial ground-water recharge basins where there are one or more horizontal semipervious layers located beneath the basin. In this paper the shape of these perched mounds is investigated using the saturated flow equations and the Dupuit-Forchheimer approximation. Finite difference techniques were used to solve for the mound shape for rising and steady-state mounds for both a strip and circular basin. Analytical solutions were obtained for certain limiting conditions. The results for the maximum mound thickness are presented in the form of dimensionless curves involving permeability of semipervious layer and the soil above the layer, thickness of layer, effective porosity and recharge rate from the basin. The equations and assumptions used for a single layer can also be used for a multiple layer situation. A computer program was developed for a three layer case and its use is illustrated with a numerical example.

Subject Headings: Recharge basins | Thickness | Permeability (soil) | Groundwater recharge | Approximation methods | Steady states | Curvature

Services: Buy this book/Buy this article

 

Return to search